Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 129, NWS Kansas City, MO

June 20, 20165 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 20, 2016, 6:08 PM CDT for 5 counties in Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2016, 6:08 PM CDT (23:08 UTC)
Expired
Jun 20, 2016, 7:00 PM CDT
In force
52 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:20 PM CDTTSTM WND DMGHamilton, MODELAYED REPORT. LARGE TREE DOWN ON VEHICLE PARKED AT RESIDENCE. REPORT FROM SOCIAL MEDIA.
Jun 20, 6:40 PM CDTTSTM WND DMGW Cameron, MO3 TO 6 INCH BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS53 KEAX 202308
SVREAX
MOC025-049-061-063-177-210000-
/O.NEW.KEAX.SV.W.0129.160620T2308Z-160621T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 PM CDT MON JUN 20 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLINTON COUNTY IN NORTHWESTERN MISSOURI...
  SOUTHWESTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHWESTERN RAY COUNTY IN WEST CENTRAL MISSOURI...
  CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHEASTERN DEKALB COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 700 PM CDT

* AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMERON...
  MOVING SOUTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CAMERON...LAWSON...HAMILTON...BRAYMER...POLO...OSBORN...KINGSTON...
  COWGILL...KIDDER...TURNEY AND ELMIRA.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 40 AND
59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3955 9375 3955 9376 3941 9420 3944 9421
      3945 9421 3946 9422 3979 9440 3987 9401
TIME...MOT...LOC 2308Z 319DEG 46KT 3970 9415 

HAIL...1.00IN
WIND...60MPH
 
$$

MELL
1 follow-up statement
057 
WWUS53 KEAX 202358
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT MON JUN 20 2016

MOC025-049-061-063-177-210007-
/O.EXP.KEAX.SV.W.0129.000000T0000Z-160621T0000Z/
CLINTON MO-DAVIESS MO-RAY MO-CALDWELL MO-DEKALB MO-
658 PM CDT MON JUN 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON...
SOUTHWESTERN DAVIESS...NORTHWESTERN RAY...CALDWELL AND SOUTHEASTERN
DEKALB COUNTIES WILL EXPIRE AT 700 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 3955 9375 3955 9376 3941 9420 3944 9421
      3945 9421 3946 9422 3979 9440 3987 9401
TIME...MOT...LOC 2354Z 319DEG 46KT 3970 9415 

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:46 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 2:46 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
246 PM CDT MON JUN 20 2016

.Discussion...
Issued at 246 PM CDT MON JUN 20 2016

Frontal boundary sagging south into the forecast area this afternoon
and evening should provide the focus for scattered thunderstorm
activity especially across northern Missouri. Although shear is weak
sufficient instability in place for a few severe thunderstorms
although coverage should be limited.

Frontal boundary forecast to slow and stall near I70 overnight.
Focus of LLJ will be mainly west of forecast area overnight, however
with boundary extending across the region threat for storms will
linger across northern Missouri for much of the night. Tomorrow
morning the boundary begins to lift northeast as a warm front which
should bring threat for convection gradually to an end during the day
on Tuesday. Depending on progression of boundary on Tuesday afternoon
there is a chance that thunderstorms could redevelop over far north
central and northeast Missouri tomorrow.

Otherwise upper ridging builds back into the area Tuesday afternoon
and especially into the day on Wednesday. Wednesday should be the
hottest day of the week as H8 temperatures >= +24C nose into
northwest Missouri. Looks like a decent chance that heat index
values will approach advisory levels on Wednesday particularly over
the western part of the forecast area, so will need to see how
convection over the next 24-36 hours plays out and then re-evaluate.

Another upper level system moves across the northern Plains on
Thursday dragging a surface cold front into the region. As a result a
bit cooler conditions along with scattered thunderstorms can be
expected for the end of the work week. Into the weekend a stronger
upper level storm system will move through the northern Plains once
again flatting the upper ridge somewhat and providing the threat for
scattered convection. Temperatures this weekend should remain above
normal for this time of year but not excesively hot.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 246 PM CDT MON JUN 20 2016

Cold front over southern Iowa and Nebraska continuing to push
southward into northern Missouri this afternoon. Destabilization from
afternoon heating along with proximity of frontal boundary should
lead to scattered convection developing across the region in the
afternoon and evening. Although most of this activity should be
concentrated over northern Missouri can't rule out storms at TAF
sites particularly KMCI and KSTJ.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Mitchell
Aviation...Mitchell
Hazardous weather outlook, Jun 20, 5:04 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT MON JUN 20 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
504 AM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 70.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
OVER PORTIONS OF NORTHEAST MISSOURI.

HEAT INDEX VALUES MAY REACH 105 DEGREES ON WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 20, 5:03 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT MON JUN 20 2016

MOZ014-202230-
DAVIESS MO-
503 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIESS COUNTY UNTIL 530
PM CDT...

AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PATTONSBURG...OR 11 MILES NORTHWEST OF GALLATIN...MOVING SOUTHEAST AT
25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...PATTONSBURG...ALTAMONT...COFFEY...JAMESON AND SANTA ROSA.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 65 AND
82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 4000 9377 3984 9411 3997 9421 4003 9420
      4004 9422 4006 9422 4014 9406 4014 9405
TIME...MOT...LOC 2202Z 329DEG 22KT 4003 9412

MELL
Special weather statement, Jun 20, 5:25 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CDT MON JUN 20 2016

MOZ013-014-021-022-202315-
CALDWELL MO-CLINTON MO-DE KALB MO-DAVIESS MO-
525 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...
SOUTHWESTERN DAVIESS...NORTHWESTERN CALDWELL AND EASTERN DEKALB
COUNTIES UNTIL 615 PM CDT...

AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF MAYSVILLE...MOVING SOUTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAMERON...MAYSVILLE...OSBORN...KIDDER...WINSTON...ALTAMONT...
WEATHERBY...AMITY AND FAIRPORT.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 48 AND
66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 3979 9394 3965 9427 3992 9451 4003 9429
TIME...MOT...LOC 2225Z 322DEG 36KT 3999 9440

MELL
Special weather statement, Jun 20, 5:29 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT MON JUN 20 2016

MOZ014-015-022-023-202315-
LIVINGSTON MO-GRUNDY MO-CALDWELL MO-DAVIESS MO-
529 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIVINGSTON...
SOUTHWESTERN GRUNDY...SOUTHERN DAVIESS AND NORTHEASTERN CALDWELL
COUNTIES UNTIL 615 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BRECKENRIDGE...OR 9 MILES EAST OF GALLATIN...MOVING
SOUTHEAST AT 60 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHILLICOTHE...GALLATIN...JAMESPORT...BRECKENRIDGE...UTICA...
ALTAMONT...MOORESVILLE...LOCK SPRINGS AND SPRING HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL MISSOURI.

LAT...LON 3985 9338 3960 9382 3991 9412 4005 9382
TIME...MOT...LOC 2229Z 310DEG 50KT 3986 9379

MELL
Special weather statement, Jun 20, 6:02 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT MON JUN 20 2016

MOZ007-008-017-202345-
PUTNAM MO-ADAIR MO-SCHUYLER MO-
602 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER...SOUTHEASTERN PUTNAM
AND EASTERN ADAIR COUNTIES UNTIL 645 PM CDT...

AT 602 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
QUEEN CITY...OR 9 MILES SOUTHWEST OF LANCASTER...MOVING SOUTHEAST AT
50 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE...LANCASTER...QUEEN CITY...GREENTOP...BRASHEAR...
GLENWOOD...GIBBS...WORTHINGTON AND LIVONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN MISSOURI.

LAT...LON 4038 9235 4023 9235 4022 9234 4004 9235
      4004 9243 4043 9286 4059 9260
TIME...MOT...LOC 2302Z 321DEG 42KT 4040 9264

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:03 PM CDTSpecial Weather StatementEAXDaviess27 min
Jun 20, 5:25 PM CDTSpecial Weather StatementEAXDeKalb50 min
Jun 20, 5:29 PM CDTSpecial Weather StatementEAXDaviess, Livingston46 min
Jun 20, 6:02 PM CDTSpecial Weather StatementEAXSchuyler43 min
Jun 20, 6:06 PM CDTAreal Flood AdvisoryEAXGrundy, Livingston3 hr
Jun 20, 6:35 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Ray40 min
Jun 20, 6:46 PM CDTAreal Flood AdvisoryEAXCaldwell, Clinton, Daviess, DeKalb3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.